Connecticut, 2009

Strong Wind in Connecticut, December 9, 2009

December 9, 2009 · NWS OKX · 1 event in 1 county or zone

A strong area of low pressure tracked across the Great Lakes and passed to our north producing high winds across the local area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong area of low pressure tracked across the Great Lakes and passed to our north producing high winds across the local area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 9, 6:53 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Dec 9, 6:53 AM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
653 AM EST WED DEC 9 2009

.SYNOPSIS...
HIGH PRESSURE CONTINUES TO SLOWLY RETREATS NORTHEAST TODAY...AS A
STRONG LOW PRESSURE SYSTEM TRACKS ACROSS THE GREAT LAKES...AND A
SECONDARY LOW TRACKS FROM SOUTHEAST VIRGINIA...TO CENTRAL LONG
ISLAND BY THIS AFTERNOON...AND NEAR BOSTON BY THIS EVENING. THESE
TWO STORMS WILL SLOWLY LIFT TO OUR NORTH TONIGHT. HIGH PRESSURE
BUILDS IN FROM THE WEST THROUGH SATURDAY NIGHT...THEN SLIDES
OFFSHORE SUNDAY. A COASTAL LOW COULD THEN IMPACT THE AREA EARLY
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BASED ON 4 TO 6 INCHES ALREADY ON THE GROUND AND ANOTHER 2-3 HOURS
OF MAINLY...IF NOT ALL...SNOW HAVE UPGRADED WINTER WEATHER
ADVISORY TO WINTER STORM WARNING THERE.

SNOW WILL CONTINUE ACROSS THE INTERIOR INTO THE RUSH HOUR...WITH
ANY MIXED PRECIPITATION ELSEWHERE CHANGING TO ALL RAIN BY SUNRISE.
ALL READY HAVE RECEIVED REPORTS OF 1 TO 6 INCHES OF SNOW MAINLY
FROM ORANGE COUNTY EAST INTO NORTHERN FAIRFIELD COUNTY. OF A BIT
OF A SURPRISE WAS A REPORT OF AROUND 1 INCH OF SNOW IN STONY
BROOK...SUFFOLK COUNTY.

ALL MODELS HAVE SHIFTED THEIR TRACK OF THE COASTAL LOW...AND LOW
LEVEL WARM CORE FURTHER EAST. NAM AND GFS IN FAIRLY GOOD AGREEMENT
ON LOW TRACK (NAM SLIGHTLY SLOWER THAN GFS). WITH THE NAM HANDLING
THE COLD AIR DAMMING BETTER HAVE LEANED TOWARDS THE NAM WITH THIS
SYSTEM. SO FAR PRESSURE FALLS SHOW NAM IS ON TRACK WITH ITS IDEA
OF TAKING THE COASTAL LOW TO SE VA EARLY THIS MORNING...THEN UP TO
AROUND WASHINGTON DC BY AROUND SUNRISE. THE LOW SHOULD THEN TRACK
NE TO CENTRAL LONG ISLAND THIS AFTERNOON.

THIS FURTHER EASTWARD TRACK OF THE COASTAL LOW AND CORE OF LOW
LEVEL WARM AIR...WILL KEEP INTERIOR LOCATIONS COLDER THAN
EXPECTED...AND AS A RESULT...HAVE UPPED SNOW AND ICE TOTALS ACROSS
THE INTERIOR AND EXPANDED THE WINTER WEATHER ADVISORY TO INCLUDE
ALL OF INTERIOR SOUTHERN CONNECTICUT AND INTERIOR NORTHEAST NEW
JERSEY...AS WELL AS NON-COASTAL PORTIONS OF THE LOWER HUDSON
VALLEY.

USED NAM 2-METER TEMPERATURES AS ENTERING ARGUMENT FOR
TEMPERATURES TODAY...BUT SUSPECT THEY WILL LIKELY END UP BEING TOO
WARM...ESPECIALLY ACROSS ORANGE-NORTHERN PUTNAM COUNTIES WHERE IT
SUFFERS FROM EVEN THE NAM BEING TOO QUICK TO END COLD AIR
DAMMING)...AND ACROSS LONG ISLAND/EASTERN CT WHERE NAM 2-METER
TEMPERATURES USUALLY WARM THINGS TOO MUCH IN WARM AIR MASS
BEHIND/TO THE EAST OF THE COASTAL LOW...AND DEFINITELY TOO MUCH
WET OF THE COASTAL LOW (MAV NUMBERS SEEMED REASONABLE ACROSS
WESTERN LONG ISLAND AND NYC AS A RESULT).

ALL MODELS ALSO EXTENDED THE DURATION OF RAINFALL TODAY...SO HAVE
KEPT POPS CATEGORICAL ALL DAY...EXCEPT OVER FAR WESTERN AREAS
WHERE LOWER TO LIKELY (CHANCE FAR WESTERN ORANGE COUNTY).

IN COORDINATION WITH HPC...DID UNDERCUT MODEL QPF SLIGHTLY...BUT
WITH BANDING POTENTIAL DECIDED TO KEEP FLOOD WATCH UP EVERYWHERE
(THOUGH FLOODING NOW LESS LIKELY ACROSS AREAS WITH 2+ INCHES OF
SNOW). SEE HYDROLOGY SECTION FOR FURTHER DETAILS.

WIND ADVISORY CONTINUED AS IS FOR LONG ISLAND/COASTAL CT/IMMEDIATE
NEW YORK CITY METRO THROUGH 2 PM. STILL EXPECT GUSTY E WINDS AHEAD
OF THE COASTAL LOW OF 25-30 MPH WITH GUSTS TO 45-50 MPH. THERE
SHOULD BE A LULL IN THE WINDS STARTING AROUND MID AFTERNOON...WITH
PRESSURE GRADIENT RELAXED IN VICINITY OF COASTAL LOW CROSSING THE
REGION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
CROSSING COLD FRONT COUPLED WITH LF QUADRANT OF 150+ KNOT 300 HPA
JET WARRANTS CHANCE POPS FOR SHOWERS THIS EVENING. ENOUGH COLD
AIR COULD WORK IN ACROSS THE NORTHERN TIER THAT THEY COULD MIX
WITH/CHANGE TO SNOW SHOWERS BEFORE ENDING THERE. WINDS INCREASE
WITH STRONG COLD ADVECTION AND HAVE ISSUED WIND ADVISORY FOR THE
SAME AREA AS THE CURRENT ONE + ESSEX AND UNION COUNTIES IN NJ
FROM 8PM TONIGHT THROUGH 6AM THURSDAY WITH WEST WINDS OF 25-30
MPH GUSTING TO 45 TO 50 MPH EXPECTED. WINDS SHOULD DIMINISH
ENOUGH IN LOW LEVELS...THAT WHILE GUSTY WINDS WILL CONTINUE INTO
FRIDAY...THEY SHOULD REMAIN BELOW ADVISORY LEVELS.

OTHER THAN THE WIND...THE MAIN STORY IN THE SHORT TERM WILL BE
BELOW NORMAL TEMPERATURES...AS THE COLDEST AIR MASS OF THE FALL
BUILDS INTO THE REGION AHEAD OF CANADIAN HIGH PRESSURE BUILDING IN
FROM THE WEST. EXPECT HIGHS THURSDAY TO STRUGGLE TO REACH THE
UPPER 30S/AROUND 40...LOWS THURSDAY NIGHT IN THE TEENS ACROSS THE
INTERIOR AND 2OS ELSEWHERE (ABOUT 10 DEGREES BELOW NORMAL) WITH
WIND CHILLS FROM THE SINGLE DIGITS TO LOWER TEENS). HIGHS FRIDAY
WILL STRUGGLE TO REACH THE UPPER 20S ACROSS THE INTERIOR AND THE
FREEZING MARK ELSEWHERE (12-15 DEGREES BELOW NORMAL) AND WIND
CHILLS INN THE TEENS. LOWS FRIDAY NIGHT WILL BE SIMILAR TO
THURSDAY NIGHT...EXCEPT OVER LONG ISLAND...WHERE DIMINISHING
WINDS WILL ALLOW FOR THE PINE BARRENS TO COOL OFF LIKE THE
INTERIOR. WIND CHILLS WILL BE IN THE SINGLE DIGITS FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
00Z ECMWF/GFS HAVE CHANGED THEIR TUNE FROM THE 12Z VERSIONS...SO
HAVE TWEAKED THE EXTENDED TOWARDS THE NEW RUNS. FIRST CHANGE WAS
TO DELAY THE IMPACT OF THE COASTAL LOW FOR EARLY NEXT WEEK TO
SUNDAY NIGHT/MONDAY (SHOULD BE DRY BEFORE THEN). LOOKS LIKE IT
WILL BE COLD ENOUGH FOR A LIGHT SNOW AT MOST LOCATIONS (COASTAL
LOW CURRENTLY FORECAST TOO FAR S FOR ANYTHING MORE THAN THAT)

ECMWF/GFS DIVERGE AFTER THAT IN TERMS OF TIMING SYSTEMS (THOUGH
DO AGREE ON A WARMER SOLUTION THAN THE 12Z MODELS) SO BASICALLY
HAVE PUT IN SLIGHT CHANCE POPS MONDAY/TUESDAY AND TRENDED
TEMPERATURES UPWARDS (THOUGH NOT AS WARM AS 00Z GUIDANCE SUGGESTS
TO HELP GUARD AGAINST ANY FLIP-FLOPS WITH FUTURE RUNS).

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
STILL CURRENTLY SNOWING AT KSWF AT 11Z AND CHANGE TO RAIN APPEARS
IMMINENT PER OBS JUST TO THE SOUTH...BUT HAVE LEFT 3-HR TRANSITIONAL
PERIOD OF FREEZING RAIN/SLEET IN FOR THE TIME BEING UNTIL OBS AT
KSWF/KMGJ/KPOU PROVE OTHERWISE. OTHERWISE...HEAVY RAIN WITH IFR/LIFR
CONDITIONS...STRONG E-SE WINDS AND LLWS WILL ALL BE PROBLEMS TODAY
AS COASTAL LOW PRESSURE NEAR CHESAPEAKE BAY HEADS NORTHEAST TODAY
AND CROSSES LONG ISLAND THIS AFTERNOON. STILL CANNOT RULE OUT A
RUMBLE OF THUNDER AT KISP/KGON EARLY THIS AFTERNOON AS THE SFC LOW
CROSSES LONG ISLAND...BUT WITH NLDN SHOWING STRIKES WELL E OF THE
SOUTHERN VA AND NC COASTS...PROBABILITY OF THUNDER APPEARS TOO LOW
TO MERIT TAF MENTION ATTM.

IFR/LIFR LIKELY TO PERSIST INTO THIS EVENING UNTIL AFTER COLD FROPA
THIS EVENING. FROPA MAY BE ACCOMPANIED BY A RUMBLE OF THUNDER...AND
FOLLOWED BY STRONG WSW WINDS.

TAF COMMENTS (FORECASTER INSIGHT ON TIMING, CONFIDENCE, TRENDS AND GROUND OPS)

KEWR...UNSCHEDULED AMENDMENTS MAY BE REQUIRED TO ADJUST
TIMING/DURATION OF IFR/LIFR CONDITIONS...AND FOR WINDS AS SFC LOW
PASSES BY THIS AFTERNOON.

KEWR HOURLY WIND FORECAST
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC
     09/12Z 07022G32KT
     09/13Z 07022G32KT
     09/14Z 07021G28KT
     09/15Z 06016G25KT
     09/16Z 04010G15KT
     09/17Z 01005KT
     09/18Z 34005KT
     09/19Z 31005KT
     09/20Z 28007KT
     09/21Z 25008KT

KJFK...UNSCHEDULED AMENDMENTS MAY BE REQUIRED TO ADJUST
TIMING/DURATION OF IFR/LIFR CONDITIONS...AND FOR WINDS AS SFC LOW
PASSES BY THIS AFTERNOON.

KLGA...UNSCHEDULED AMENDMENTS MAY BE REQUIRED TO ADJUST
TIMING/DURATION OF IFR/LIFR CONDITIONS...AND FOR WINDS AS SFC LOW
PASSES BY THIS AFTERNOON.

KTEB...UNSCHEDULED AMENDMENTS MAY BE REQUIRED TO ADJUST
TIMING/DURATION OF IFR/LIFR CONDITIONS...AND FOR WINDS AS SFC LOW
PASSES BY THIS AFTERNOON.

KHPN...UNSCHEDULED AMENDMENTS MAY BE REQUIRED MAINLY FOR
WINDS AS SFC LOW PASSES BY THIS AFTERNOON.

KSWF...UNSCHEDULED AMENDMENTS MAY BE REQUIRED FOR TIMING OF
PRECIP CHANGE TO RAIN.

KISP...UNSCHEDULED AMENDMENTS MAY BE REQUIRED TO ADJUST
TIMING/DURATION OF IFR/LIFR CONDITIONS...AND FOR WINDS/CHANCE
THUNDER AS SFC LOW PASSES BY THIS AFTERNOON.

KBDR...UNSCHEDULED AMENDMENTS MAY BE REQUIRED TO ADJUST
TIMING/DURATION OF IFR/LIFR CONDITIONS...AND FOR WINDS AS SFC LOW
PASSES BY THIS AFTERNOON.

KGON...UNSCHEDULED AMENDMENTS MAY BE REQUIRED TO ADJUST
TIMING/DURATION OF IFR/LIFR CONDITIONS...AND FOR WINDS/CHANCE
THUNDER AS SFC LOW PASSES BY THIS AFTERNOON.

OUTLOOK 12Z THU THROUGH SUNDAY...
THU-FRI...VFR WITH GUSTY W WINDS.
FRI NIGHT-SAT...VFR WITH DIMINISHING WINDS.
SUN...SUB-VFR POSSIBLE.

&&

.MARINE...
GALE WARNING REMAINS UNCHANGED. THERE WILL LIKELY BE A LULL IN THE
WINDS FROM AROUND MIDDAY THROUGH THIS EARLY EVENING AS A SECONDARY
LOW PRESSURE CENTER PASSES THROUGH THE WATERS. BEHIND THE
STORM...HIGH PRESSURE BUILDS IN AND THE PRESSURE GRADIENT RE-
TIGHTENS WITH A GUSTY WESTERLY FLOW THIS EVENING. FORECAST
SOUNDINGS SHOW THE BOUNDARY LAYER WELL-MIXED FOR SEVERAL HOURS.
GALE WARNING WILL PROBABLY NEED TO BE EXTENDED INTO THURSDAY
NIGHT ACROSS THE OCEAN ZONES. WILL LET LATER SHIFTS REASSESS THIS.

SEAS EXPECTED TO BUILD UP INTO THE 10-15 FT RANGE TODAY. ALTHOUGH
WAVES IN THE SURF ZONE MAY APPROACH 8 FT ALONG THE SOUTH SHORE OF
LONG ISLAND...DOMINANT WAVE PERIOD IS FORECAST TO REMAIN BELOW 10
SECONDS AS WINDS SHIFT OFFSHORE THIS AFTERNOON. WILL THEREFORE
HOLD OFF ON ISSUING A HIGH SURF ADVISORY.

THE PROLONGED TIGHT PRESSURE GRADIENT SHOULD HAVE WINDS AT LEAST
UP TO SMALL CRAFT ADVISORY LEVELS THROUGH FRIDAY NIGHT. WINDS AND
SEAS THEN DIMINISH THROUGH THE DAY ON SATURDAY WITH THE CENTER OF
THE BUILDING HIGH CLOSER TO THE EASTERN SEABOARD. A COASTAL STORM
MAY BUILD WINDS AND SEAS AGAIN SATURDAY NIGHT INTO SUNDAY.

&&

.HYDROLOGY...
2 TO 2.5 INCHES LIQUID/LIQUID EQUIVALENT PRECIPITATION IS FORECAST
FOR TUESDAY NIGHT THROUGH WEDNESDAY...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. WHILE THE MAIN IMPACT IS EXPECTED TO BE URBAN/SMALL STREAM
FLOODING...IT COULD BE WIDESPREAD ENOUGH TO HAVE SIGNIFICANT IMPACT
ON THE MORNING RUSH. THE FLASH FLOOD WATCH HAS BEEN CONTINUED AS
A RESULT.

THOUGHT ABOUT CANCELING OVER THE INTERIOR WITH NOW MORE SNOW/ICE
EXPECTED...BUT WITH POTENTIAL FOR BANDING...ESPECIALLY ON TOP OF
ICED OVER SNOW PACK...AM NOT COMPLETELY CONVINCED FLOOD THREAT IS
LOW ENOUGH TO WARRANT DROPPING THE WATCH OVER THE INTERIOR AT THIS
TIME.

QPF AMOUNTS SHOULD BE MAXIMIZED DURING THE 5AM TO 11AM TIME FRAME.
0.5 TO 1.0 INCH PER HOUR RATES ARE POSSIBLE DURING THIS PERIOD.

&&

.TIDES/COASTAL FLOODING...
BASED ON LATEST TRENDS...IT APPEARS ONLY FAR WESTERN LONG ISLAND
SOUND MAY JUST TOUCH MINOR COASTAL FLOODING WITH THE HIGH TIDE
CYCLE OCCURRING EARLY THIS MORNING. DONT THINK MINOR COASTAL
FLOODING WILL BE WIDESPREAD ENOUGH TO WARRANT AN ADVISORY.

WINDS WILL DIMINISH AS THEY SHIFT INTO AN OFFSHORE DIRECTION BEFORE
THE HIGH TIDE CYCLE THIS AFTERNOON. GUIDANCE DOES NOT INDICATE
MINOR COASTAL FLOODING WITH THIS TIDE CYCLE...AND PILING FROM THIS
MORNINGS CYCLE PROBABLY WONT BE A CONCERN.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 6 PM EST THIS EVENING FOR CTZ005>012.
     WIND ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR CTZ009>012.
     WIND ADVISORY FROM 8 PM THIS EVENING TO 6 AM EST THURSDAY FOR
     CTZ009>012.
     WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR CTZ005>008.
NY...FLASH FLOOD WATCH UNTIL 6 PM EST THIS EVENING FOR NYZ067>081.
     WIND ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR NYZ071>081.
     WIND ADVISORY FROM 8 PM THIS EVENING TO 6 AM EST THURSDAY FOR
     NYZ071>081.
     WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR NYZ069-070.
     WINTER STORM WARNING UNTIL 3 PM EST THIS AFTERNOON FOR NYZ067.
     WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     NYZ068.
NJ...FLASH FLOOD WATCH UNTIL 6 PM EST THIS EVENING FOR NJZ002>006-
     011.
     WIND ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR NJZ006.
     WIND ADVISORY FROM 8 PM THIS EVENING TO 6 AM EST THURSDAY FOR
     NJZ005-006-011.
     WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR NJZ002>004.
MARINE...GALE WARNING UNTIL 6 AM EST THURSDAY FOR ANZ330-335-338-340-
     345-350-353-355.

&&

SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM/HYDROLOGY...MALOIT
AVIATION...GOODMAN
MARINE...JC
Hazardous weather outlook, Dec 9, 6:35 AM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
635 AM EST WED DEC 9 2009

CTZ005>008-NJZ002>004-NYZ069-070-101145-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ROCKLAND-
NORTHERN WESTCHESTER-
635 AM EST WED DEC 9 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ067-101145-
ORANGE-
635 AM EST WED DEC 9 2009

...WINTER STORM WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ068-101145-
PUTNAM-
635 AM EST WED DEC 9 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ009>012-NJZ006-NYZ071>081-101145-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-HUDSON-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
635 AM EST WED DEC 9 2009

...WIND ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ005-011-101145-
ESSEX-UNION-
635 AM EST WED DEC 9 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-101145-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
635 AM EST WED DEC 9 2009

...GALE WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Dec 9, 7:39 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
739 AM EST WED DEC 9 2009

CTZ009>012-NYZ071>081-091445-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
739 AM EST WED DEC 9 2009

RADAR SHOWED MODERATE TO HEAVY RAIN MOVING NORTHEAST ACROSS THE AREA.
UP TO ONE INCH OF RAINFALL HAS ALREADY BEEN OBSERVED BY NATIONAL
WEATHER SERVICE RADAR AND RATES OF 1 TO 2 INCHES PER HOUR IS LIKELY.

THE PERIOD OF HEAVIEST RAIN WILL COINCIDE WITH THE EARLY MORNING
COMMUTE...FALLING IN A RELATIVELY SHORT PERIOD OF TIME. THIS MAY
RESULT IN FLOODING OF URBAN LOCATIONS AND OTHER POOR DRAINAGE AND
LOW LYING AREAS.

MOTORISTS ARE ADVISED TO USE EXTREME CAUTION AND ALLOW EXTRA TIME
TO REACH DESTINATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Southern Fairfield

When
December 9, 9:00 AM EST to 12:00 PM EST
Where
Southern Fairfield forecast zone
Measured
43 kt (49 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$1,000
Reported by
Newspaper
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

The ASOS at Bridgeport Connecticut reported a wind gust of 50 mph. Strong winds also resulted in widespread downed trees in Greenwich and Stamford, closing roads including Riversville, Glenville and Indian Head Roads. These high winds also downed a tree onto a Connecticut transit bus outside of Springdale School, closing Hope Street and injuring the driver.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205809.